Alert archive / Massachusetts / Gale Watches in 2013

Gale Watch 15, NWS Boston/Norton, MA

April 10, 2013

NWS Boston/Norton, MA issued this gale watch at Apr 10, 2013, 3:57 PM EDT. It took effect at Apr 12, 2013, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2013, 3:57 PM EDT (19:57 UTC)
In effect from
Apr 12, 2013, 5:00 AM EDT
Expired
Apr 12, 2013, 3:59 AM EDT
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Apr 10, 2:25 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 10, 2:25 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT WED APR 10 2013

.SYNOPSIS...
A FRONT JUST SOUTH OF NEW ENGLAND AND WILL BE THE FOCUS FOR
PERIODS OF SHOWERS EARLY THIS MORNING AND AGAIN TONIGHT. COOLER
AIR WILL FILTER INTO THE REGION ON NORTHEAST WINDS THROUGH THE END
OF THE WEEK. A STRONG FRONT WILL BRING A SOAKING RAIN FRIDAY
AFTERNOON AND EVENING. DRY AND MORE SEASONABLE WEATHER RETURNS FOR
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

215 PM UPDATE...

AN ABUNDANCE OF CLOUDS STILL COVERED NORTHERN AND WESTERN
MA...AS WELL AS NORTHERN CT AT MID AFTERNOON.  THERE WERE STILL
PEEKS OF SUN AT TIMES IN THIS REGION...BUT SUNSHINE WAS MOST PREVALENT IN
EASTERN MA AND RHODE ISLAND.  HIGH TEMPS WILL TOP OUT IN THE LOWER TO
MIDDLE 60S IN MOST LOCATIONS WITH SOME MID TO UPPER 60S ACROSS
NORTHERN CT AND INTERIOR RHODE ISLAND.  TEMPS WILL REMAIN IN THE LOWER
TO MIDDLE 50S ON THE IMMEDIATE COAST WITH SEA BREEZES.

ONE BATCH OF WEAKENING SHOWERS WILL BE MOVING INTO NORTHWEST
MA/SOUTHWEST NH THROUGH THE LATE AFTERNOON.  LOOKS LIKE THE MORE
SIGNIFICANT/WIDESPREAD PRECIPITATION WILL HOLD OFF UNTIL THE EVENING HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
FRONT EDGES A BIT FARTHER S TONIGHT BUT NEXT WAVE OF LOW PRESSURE
WILL BRING ANOTHER ROUND OF SHOWERS TO SOUTHERN NEW ENGLAND...
MAINLY DURING FIRST PART OF NIGHT. AIRMASS LOOKS TO BE A LITTLE
MORE STABLE WITH MORE OF A N/NE FLOW IN PLACE SO LEFT OUT MENTION
OF THUNDER.

INCREASING N/NE FLOW WILL DRAW COOLER AIR DOWN FROM NORTHERN NEW
ENGLAND. MODELS SUGGEST MUCH OF DAY MAY BE DRY AS FOCUS FOR LIFT
REMAINS TO OUR W AND S...ALTHOUGH ONSHORE FLOW SHOULD RESULT IN AT
LEAST SPOTTY SHOWERS FROM TIME TO TIME NEAR COAST. LEANED TOWARD
COOLER NAM MOS FOR HIGHS WHICH ARE IN 40S TO NEAR 50.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* STRONG FRONT WILL MOVE THROUGH ON FRIDAY
* TEMPS INCREASING THIS WEEKEND THROUGH THE FIRST HALF OF THE WEEK

OVERVIEW AND MODEL PREFERENCES...
GENERALLY MODERATE TO HIGH CONFIDENCE IN OVERALL PATTERN THROUGH
THE WEEKEND...WITH ONLY SLIGHTLY LOWER CONFIDENCE IN TIMING. THIS
IS THANKS TO FAIRLY GOOD MODEL AGREEMENT WITH SYNOPTIC PATTERN ON
THE 10/00Z RUNS. THE BIGGEST DIFFERENCES AT LEAST THROUGH THE
WEEKEND CONTINUES TO BE TIMING AND THERMAL STRUCTURES FROM UPPER
CUTOFF AND SFC LOW PRES FOR THE LATE DAY FRI AND FRI NIGHT. NAM
CONTINUES TO BE COLDER WITH GFS ON THE WARM SIDE. ECMWF CONTINUES
TO BE A GOOD MIDDLE GROUND HERE...SO WILL LEAN TOWARD IT/S THERMAL
SOLUTION. FOR BEST CONSISTENCY...ITS TIMING ALSO SEEMS TO BE THE
MOST PERSISTENT AND WOULD MATCH PREVIOUS THINKING WELL. GIVEN IT
HAS SUPPORT FROM SOME GEFS MEMBERS AND THE ECENS MEAN...HAVE
HIGHER CONFIDENCE ON ITS TIMING AS WELL. THEREFORE...ECMWF
CONTINUES TO BE THE BASELINE FOR THIS FORECAST.

DETAILS...

THU NIGHT INTO EARLY DAY FRI...
THE STALLED SFC FRONT WHICH HAS SO DEFINED THE WX THIS WEEK WILL
GRADUALLY LIFT BACK N OVERNIGHT...BRINGING ABOUT THE CHANCE FOR
SOME -SHRA...HOWEVER MANY LOCATIONS MAY REMAIN DRY AS MID LVL
RIDGE BUILDS IN BEHIND THE FRONT. GIVEN THE FAIR AMOUNT OF CLOUD
COVER THANKS TO MOISTURE FLUX IN ADVANCE OF THE UPSTREAM
CUTOFF...AND WARMING H85 TEMPS OVERNIGHT...EXPECT SFC TEMPS TO AT
LEAST HOLD STEADY IF NOT WARM SOMEWHAT DURING THE OVERNIGHT HOURS.
THIS WOULD GENERALLY KEEP MOST TEMPS JUST ABOVE THE FREEZING POINT
EVEN THOUGH THU IS EXPECTED TO BE A BIT ON THE COOLER
SIDE...HOWEVER A FEW OF THE COOLER VALLEYS IN SRN NH AND EXTREME
NRN MA MAY SEE A BRIEF CHANGE OVER TO SOME LIGHT SLEET WITH ANY
PRECIPITATION EARLY FRI MORNING.

LATE DAY FRI AND FRI NIGHT...
THE AFOREMENTIONED CUTOFF LOW ALOFT AND SFC LOW PRES MOVE CLOSER
FROM THE W. THE INITIAL SFC LOW IS EXPECTED TO SHIFT INTO
QUEBEC...CARRYING A GRADUALLY OCCLUDING SFC FRONT THROUGH THE
AREA. MOST MODELS STILL FOCUS ON A SECONDARY WEAK TRIPLE POINT LOW
TAKING OVER NEAR THE S COAST. GIVEN THE DECENT DYNAMICS AND STRONG
LIFT STILL EXPECTING SOME DECENT PRECIPITATION OUT OF THIS SYSTEM.
GIVEN IT HAS A CONNECTION TO GULF OF MEXICO MOISTURE...PWAT VALUES
ARE EXPECTED TO BE 1.5 INCHES OR MORE. THIS IS ALSO FED BY A 40-50
KT H85 JET. THEREFORE...STILL EXPECTING WIDESPREAD 0.75 TO 1.0
INCHES OF TOTAL QPF...WITH THE ISOLATED THREAT FOR 1.0-1.5 INCHES
IN HEAVIER OR TRAINING RAINFALL. IT STILL APPEARS THAT MOST MAIN
RIVERS SHOULD BE ABLE TO HANDLE THIS...BUT WILL NEED TO BE
WATCHED...ESPECIALLY GIVEN THE EXPECTED CONVECTION EARLY THIS
WEEK. THE PRIMARY THREAT MAY BE SOME URBAN/POOR DRAINAGE OR EVEN
SMALL QUICK-RESPONSE STREAM FLOODING. GIVEN THE TIMING...THE
URBAN/DRAINAGE ISSUES MAY RUN THE RISK OF AFFECTING THE EVENING
COMMUTE.

AS MENTIONED BY THE PREVIOUS SHIFT...THE LACK OF MIXING AND THE
FACT THAT THE LLJ IS ONLY IN THE 40-50 KT JET RANGE...ITS LOOKING
LIKE THE WIND THREAT MAY BE MINIMAL AT THIS TIME.

THE WEEKEND...
UPPER LVL CUTOFF BEGINS TO SHIFT TO THE NE AND SFC LOW MOVES INTO
THE MARITIMES. THIS ALLOWS HIGH PRES TO BUILD OVER THE
REGION...EXPECTING MOSTLY DRY CONDITIONS TO PREVAIL THROUGH SUN.
H85 TEMPS DIP BACK TO ABOUT -1C TO 0C SAT...SO A BIT ON THE COOL
SIDE /HIGHS NEAR THE MID 50S/ ON SAT. SUN TEMPS CONTINUE TO
DECLINE SOMEWHAT SO LOW 50S TO MID 50S ARE MOST LIKELY.

MON INTO WED...
A FAIR AMOUNT OF DISAGREEMENT HERE SO CONFIDENCE IN THE FORECAST
IS A BIT LOW. PRIMARY ISSUE IS STRENGTH OF MID LVL RIDGE.
ECMWF/ECENS IS MUCH STRONGER AND CONTINUES WITH DRY WX WELL INTO
TUE WHILE GFS SHOWS TYPICAL FAST BIAS WITH A NEW SYSTEM BY TUE.
WILL LEAN DRY FOR NOW...BUT A SECOND STALLED FRONT MAY EFFECT THE
REGION SOMETIME IN THE TUE-WED TIMEFRAME.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT.
  MODERATE...30 TO 60 PERCENT.
  HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...LOW TO MODERATE CONFIDENCE THROUGH THURSDAY AFTERNOON.

MOST LOCATIONS HAVE SEEN CONDITIONS IMPROVE TO VFR THIS AFTERNOON
DESPITE A SCATTERED TO BROKEN DECK OF MID LEVEL CLOUDINESS
REMAINING. AN AREA OF SHOWERS WILL AFFECT THE REGION...MAINLY THIS
EVENING INTO PART OF THE OVERNIGHT HOURS.  LOW PROBABILITY OF AN
ISOLATED THUNDERSTORM ACROSS NORTHERN CT/RI AND SOUTHEAST MA.  LIGHT
SHOWERS AND PATCHY DRIZZLE MAY LINGER INTO THU MORNING...BUT THE
HEAVIER PRECIPITATION SHOULD COME TO AN END TOWARD DAYBREAK THU

AS FOR CIGS/VSBYS EXPECT MVFR CONDITIONS TO RE-DEVELOP THIS EVENING
WITH PERHAPS A PERIOD OF IFR CONDITIONS ESPECIALLY TOWARD DAYBREAK
THU.  SOME GRADUAL/TEMPORARY IMPROVEMENT IN CONDITIONS IS LIKELY ON
THU AND MANY LOCATIONS MAY EVENTUALLY RETURN TO VFR CONDITIONS.
OVERALL...CONFIDENCE IN CIGS/VSBYS ALONG WITH TIMING IS BELOW NORMAL.

KBOS TERMINAL...LOW TO MODERATE CONFIDENCE IN CONDITIONS AND TIMING.
THERE IS HIGH CONFIDENCE IN A PERIOD OF WET RUNWAYS THIS EVENING.

KBDL TERMINAL...LOW TO MODERATE CONFIDENCE IN CONDITIONS AND TIMING.
THERE IS HIGH CONFIDENCE IN A PERIOD OF WET RUNWAYS THIS EVENING.
LOW PROBABILITY OF AN ISOLATED THUNDERSTORM THIS EVENING.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY...MODERATE CONFIDENCE. MVFR/IFR IN RAIN. EAST TO SOUTHEAST
WINDS AT THE SURFACE WITH SOUTHWEST WINDS INCREASING TO 50-60
KNOTS 2000-4000 FEET ABOVE THE SURFACE AND PROVIDING LOW LEVEL
WIND SHEAR. THE RAIN AND WIND SHEAR GRADUALLY DISSIPATE FRI NIGHT.

SATURDAY INTO SUNDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT.
  MODERATE...30 TO 60 PERCENT.
  HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH THU.

WEAK GRADIENT REMAINS IN PLACE WITH STALLED FRONT JUST S OF NEW
ENGLAND. LIGHT WINDS AND FLAT SEAS EXPECTED TODAY AND TONIGHT WITH
SEA BREEZES NEAR SHORE THIS AFTERNOON.

FRONT PUSHES FARTHER S THU WHICH RESULTS IN INCREASING NE FLOW
ACROSS MA/RI COASTAL WATERS AND SLOWLY BUILDING SEAS. SHOULD SEE
WINDS AND SEAS REACH SCA...ESPECIALLY ON OUTER WATERS AND AROUND
CAPE COD/ISLANDS.

OUTLOOK...FRIDAY THROUGH SUNDAY...

MODERATE CONFIDENCE ALL PERIODS.

FRIDAY...
A STRONG FRONT WILL PUSH ACROSS THE WATERS FRI. AHEAD OF THIS
FRONT SE WINDS MAY GUST TO GALE FORCE AT TIMES. AT LEAST...WINDS
OF SMALL CRAFT ADVISORY LEVEL WILL AFFECT THE WATERS WITH SEAS
REACHING 5-8 FEET ARE LIKELY. RAIN/FOG WILL LEAD TO REDUCTIONS IN
VISIBILITY ESPECIALLY FRI AFTERNOON AND EVENING.

SATURDAY INTO SUNDAY... NORTHWEST WINDS GUSTING TO 25 KNOTS DUE TO
CAA. SEAS REMAIN ABOVE 5 FEET ESPECIALLY ON THE OUTER WATERS.
SMALL CRAFT ADVISORIES LIKELY CONTINUE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DOODY/JWD
NEAR TERM...FRANK
SHORT TERM...JWD
LONG TERM...DOODY
AVIATION...FRANK/DOODY
MARINE...DOODY/JWD
Hazardous weather outlook, Apr 10, 3:58 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
358 AM EDT WED APR 10 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
358 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-110800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
358 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY OF GALE FORCE WINDS THURSDAY NIGHT
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:57 PM EDTSmall Craft AdvisoryBOX24 hr

Nearby

Gale Watches in Massachusetts, 2013Every gale watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.